MAUDE Adverse Event Report: SYNTHES GMBH 4.5MM/6.5MM STEPPED DRILL BIT LARGE QC/485MM; BIT, DRILL

SYNTHES GMBH 4.5MM/6.5MM STEPPED DRILL BIT LARGE QC/485MM; BIT, DRILL
Model Number 03.010.078
Medical Device Problem Codes Break (1069); Entrapment of Device (1212)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Additional narrative: complainant part is not expected to be returned for manufacturer review/investigation.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2022 during insertion of a femoral recon nail to fix a proximal femur fracture, the drill bits in question broke.A 3.2mm guide wire was placed in the piriformis fossa and a 14mm entry reamer was used to gain entrance to the femoral canal.A 2.5mm ball tip guide wire was placed and the length of the nail was measured.Synthes flexible reamers were used to the diameter of 12.5mm.A 11x420 nail was chosen.Nail was attached to the aiming arm with the connection screw and checked visually for alignment by surgeon and scrub at the back table.Nail was inserted to the proper depth and a recon trocar sleeve was inserted in the inferior recon hole of aiming arm.Recon trocar sleeve was finding resistance due to soft tissue and incision.A mallet was used and surgeon hammered the trocar sleeve to the lateral cortex of the femur.A 3.2 mm guide wire was placed and checked by x-ray.This guide wire was to anterior and surgeon decided to backslap the nail and reinsert the nail to align recon holes within the femoral neck.Inferior trocar sleeve was once again hammered into place and a 3.2mm guide wire was placed and checked by x-ray.Surgeon liked the location of inferior wire and then placed the superior recon sleeve through the aiming arm.Once again the sleeve was getting resistance from soft tissue and incision so a mallet was used place the trocar on the lateral cortex.Second 3.2 guide wire was placed.Surgeon checked both wires to ensure it was in the nail and in the correct plane of the femoral neck and head.Both wires were measured for a 90mm length.The inferior wire was removed a 4.5/6.5 step drill was used with the drill stop set at 90mm.A 90mm recon screw was placed in the inferior recon screw hole.Superior guide wire was removed and 4.5/6.5 step drill was utilized.Surgeon felt resistance and pushed drill through the nail.Once the drill bit made it through the nail he felt more resistance and checked the drill by x-ray while the drill bit was still in the femoral neck.X-ray showed the 4.5mm tip of the drill had broken just past the nail and was posterior to the superior recon hole.A second drill was requested by the surgeon and drilling the superior home was attempted again.Resistance was felt again and checked by x-ray.The second drill bit broke, but the tip was anterior to the superior recon hole in the nail.Surgeon decided to use a 5.0mm locking screw in the recon hole instead of using the recon screw.Two distal locking screws were inserted and case was completed.It is unknown if there was a patient outcome.It is unknown if there was a surgical delay reported.This report is for a 4.5mm/6.5mm stepped drill bit large qc/485mm.This is report 1 of 2 for (b)(4).

Brand Name
4.5MM/6.5MM STEPPED DRILL BIT LARGE QC/485MM
Common Device Name
BIT, DRILL
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
MONUMENT
1101 synthes avenue
monument CO 80132
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key15780862
Report Number8030965-2022-09689
Device Sequence Number12043940
Product Code HTW
UDI-Device Identifier10886982067487
UDI-Public(01)10886982067487
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.010.078
Device Catalogue Number03.010.078
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/19/2022
Initial Report FDA Received Date11/11/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
4.5/6.5 STEPPED DRILL BIT LARGE QC/485; UNKNOWN SCREWS
Outcome Attributed to Adverse Event Other;
Patient Age23 YR
Patient SexUnknown